A rapid, serious and potentially life-threatening hypertensive re-Two cases of tardive dyskinesia have been described following action can occur in patients taking MAOIs if they are also given long-term use of tranylcypromine and lithium, which did not relevodopa. An interaction with levodopa given with carbidopa or solve when MAOI was stopped. Limited evidence suggests benserazide is unlikely. No serious hypertensive reaction has been that no problems occur when moclobemide is given with lithium.
Clinical evidence,mechanism, importance and management
These symptoms did not resolve when tranylcypromine was stopped
There appear to be no other reports suggesting that combination of MAOIs and lithium is unsafe. However,there are a few reports of patients taking MAOIs and lithium who developed hyperpyrexia when given tryptophan, . The role (if any) of lithium in these cases is unknown. Note that lithium has been used to augment antidepressants although most of data relate to tricyclics or SSRIs (See reference number 2). Bear these cases in mind in event of any unexpected response to treatment with MAOIs and lithium.
There was no evidence of any adverse interaction when moclobemide 150 to 675mg daily was given for 3 to 52 weeks to 50 patients taking lithium (See reference number 3). Similarly,lithium augmentation was used in a small uncontrolled study in patients on high-dose moclobemide without any evidence of important adverse effects (See reference number 4).
1. Stancer HC. Tardive dyskinesia not associated with neuroleptics. Am J Psychiatry (1979) 136,
Nelson JC. Augmentation strategies in depression 2000. J Clin Psychiatry (2000) 61 (Suppl 2),13–19.
Amrein R,Güntert TW, Dingemanse J, Lorscheid T, Stabl M, Schmid-Burgk W. Interactionsof moclobemide with concomitantly administered medication: evidence from pharmacologicaland clinical studies. Psychopharmacology (Berl) (1992) 106, S24–S31.
Magder DM,Aleksic I, Kennedy SH. Tolerability and efficacy of high-dose moclobemidealone and in combination with lithium and trazodone. J Clin Psychopharmacol (2000) 20, 394–